Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 8, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Feb 14, 2017, 3:42 PM EST. It took effect at Feb 15, 2017, 1:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2017, 3:42 PM EST (20:42 UTC)
- In effect from
- Feb 15, 2017, 1:00 AM EST
- Expired
- Feb 15, 2017, 3:49 PM EST
- In force
- 15 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted.
473 WHUS73 KDTX 142042 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 342 PM EST TUE FEB 14 2017 ...NORTHWEST GALES EXPECTED LATE TONIGHT INTO WEDNESDAY... .MODELS CONTINUE TO HIGHLIGHT A SHARP THERMAL TROUGH FEATURE CROSSING NORTHERN LAKE HURON AS LOW PRESSURE DROPS SOUTHEAST ALONG THE SHORES OF GEORGIAN BAY AND DRAGS A STRONG COLD FRONT THROUGH THE AREA. THIS SHOULD LEAD TO LOCAL COMPACTION OF THE PRESSURE GRADIENT FIELD. THIS WILL BE ENHANCED FURTHER BY THE INTERACTION WITH COASTAL CONVERGENCE EFFECTS OVER LAKE HURON. THESE FACTORS ARE EXPECTED TO COMPENSATE FOR A RATHER LACKLUSTER ENVIRONMENTAL WIND PROFILE AND ALLOW FOR A PERIOD OF GALE FORCE GUSTS OVER PARTS OF THE OPEN WATERS OF LAKE HURON OVERNIGHT INTO WEDNESDAY MORNING. HENCE, THE GALE WATCH WILL BE UPGRADED TO A WARNING WITH THIS FORECAST PACKAGE. LHZ362-363-150845- /O.UPG.KDTX.GL.A.0009.170215T0600Z-170215T1500Z/ /O.NEW.KDTX.GL.W.0008.170215T0600Z-170215T1600Z/ LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 342 PM EST TUE FEB 14 2017 ...GALE WARNING IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING WHICH IS IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 31 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 37 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 4 AM EST WEDNESDAY WITH THE LARGEST WAVES EXPECTED AROUND 6 AM EST WEDNESDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LHZ462-150845- /O.NEW.KDTX.GL.W.0008.170215T0600Z-170215T1600Z/ LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- 342 PM EST TUE FEB 14 2017 ...GALE WARNING IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING WHICH IS IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 29 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 35 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 AM EST WEDNESDAY WITH THE LARGEST WAVES EXPECTED AROUND 7 AM EST WEDNESDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ DG
2 follow-up statements
063 WHUS73 KDTX 150846 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 346 AM EST WED FEB 15 2017 ...NORTHWEST GALES OVER CENTRAL LAKE HURON TODAY... .NORTHWEST WINDS TO GALES REMAIN POSSIBLE OVER MUCH OF THE CENTRAL LAKE HURON BASIN THIS MORNING. REDUCED STABILITY WITHIN ARCTIC TROUGH AXIS WILL MAINTAIN WINDS IN THE 10 TO 25 KNOT RANGE TODAY. ISSUED SMALL CRAFT ADVISORIES FOR ALL OF THE NEARSHORE ZONES THAT ARE NOT ICE COVERED. PRESSURE GRADIENT IS EXPECTED TO REMAIN TIGHT OVER THE CENTRAL GREAT LAKES TONIGHT IN RESPONSE TO THE DEEPENING NOR'EASTER NEAR THE CANADIAN MARITIMES. WINDS WILL QUICKLY DIMINISH ON THURSDAY WITH A RIDGE OF HIGH PRESSURE BUILDING INTO THE REGION. LHZ362-363-462-152115- /O.EXT.KDTX.GL.W.0008.000000T0000Z-170216T0000Z/ LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- 346 AM EST WED FEB 15 2017 ...GALE WARNING NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... THE GALE WARNING IS NOW IN EFFECT UNTIL 7 PM EST THIS EVENING. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 28 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 36 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 10 AM EST WEDNESDAY WITH THE LARGEST WAVES EXPECTED AROUND 9 AM EST WEDNESDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LHZ441>443-152115- /O.NEW.KDTX.SC.Y.0008.170215T0900Z-170216T0900Z/ PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- 346 AM EST WED FEB 15 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST THURSDAY. * WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT SUSTAINED WINDS UP TO 25 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 32 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 7 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 10 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 10 AM EST WEDNESDAY WITH THE LARGEST WAVES EXPECTED AROUND 8 AM EST WEDNESDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ SF
400 WHUS73 KDTX 152049 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 349 PM EST WED FEB 15 2017 ...HIGH WAVES TO PERSIST INTO TONIGHT... .NORTHWESTERLY WINDS WILL CONTINUE TO USHER COLD AND UNSTABLE AIR OVER THE EASTERN LAKES RESULTING IN GUSTS AROUND 25 KNOTS THROUGH TONIGHT. SMALL CRAFT ADVISORIES WILL CONTINUE FOR A PORTION OF THE LAKE HURON NEARSHORE WATERS THAT ARE NOT ICE COVERED TO ACCOUNT FOR THIS. A RIDGE OF HIGH PRESSURE WILL THEN SLIDE OVER THE AREA ON THURSDAY WHICH WILL ALLOW THE WINDS TO DECREASE. LHZ362-363-462-152200- /O.CAN.KDTX.GL.W.0008.000000T0000Z-170216T0000Z/ LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- 349 PM EST WED FEB 15 2017 ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE GALE WARNING. $$ LHZ441>443-160900- /O.CON.KDTX.SC.Y.0008.000000T0000Z-170216T0900Z/ PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- 349 PM EST WED FEB 15 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST THURSDAY... * WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT SUSTAINED WINDS UP TO 23 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 32 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 6 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 8 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 8 PM EST WEDNESDAY WITH THE LARGEST WAVES EXPECTED AROUND 11 PM EST WEDNESDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ DG
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Feb 14, 3:07 PM EST, 35 minutes earlier.
Area forecast discussion, Feb 14, 3:07 PM EST, 35 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 307 PM EST Tue Feb 14 2017 .DISCUSSION... Mild afternoon within moderate west southwest flow in advance of approaching cold front. Temperatures have reached the 40s over the whole forecast area and would not be surprised to see a few 50 degree readings over the southern portion of the region before heating top out. Aforementioned cold front will bring a quick end to this though as it sweeps south through lower Michigan between 8 pm and midnight. Scattered rain and snow showers will accompany this frontal boundary with the best concentration most likely over the Thumb where best forcing/convergence along the front will exist (nearer the low as it drops southeast along Georgian Bay). While these showers will change to snow pretty quickly, especially over the northern forecast area, do not expect anything more than a dusting in some spots. Winds will also be a bit breezy, but not nearly as much as the previous cold front a few days ago. Wind gusts will peak more in the 25 to 30 mph range within cold air advection in the wake of the front. Much colder weather will settle into the area behind this cold front for the next several days as the low pressure continues on to the New England area where it rapidly deepens and leads to a very amplified upper trough over the northeast CONUS. Expect highs to range in the upper 20s/lower 30s Wednesday and Thursday with lows in the teens and 20s. Scattered snow showers/flurries from lake effect activity can be expected on Wednesday. A moderating airmass from the west will then squelch this activity by Thursday, even as temperatures at the surface remain similar to Wednesday. Warming trend will begin on Friday as a broad upper level ridge sets up over the Great Lakes through the weekend. Under the ridge dry, mild conditions will stay in place through Monday. With 850 mb temps approaching 10 C on Saturday high temperatures will surge well into the 50s and possibly near 60. Above normal temperatures look to remain in place into early next week before the next storm system brings a chance for rain to SE Michigan. && .MARINE... Models continue to highlight a sharp thermal trough feature crossing northern Lake Huron as low pressure drops southeast along the shores of Georgian Bay and drags a strong cold front through the area. This should lead to local compaction of the pressure gradient field. This will be enhanced further by the interaction with coastal convergence effects over Lake Huron. These factors are expected to compensate for a rather lackluster environmental wind profile and allow for a period of gale force gusts over parts of the open waters of Lake Huron overnight into Wednesday morning. Hence, the Gale Watch will be upgraded to a warning with this forecast package. && .PREV DISCUSSION... Issued at 1146 AM EST Tue Feb 14 2017 AVIATION... Probabilistic wind information continues to supports gusts exceeding 15 knots with at least a moderate confidence in reaching 25 knots as well. Given the fact that gusts have already reached the 15-20 knot range, will maintain gusts up to 25 knots, both in WSW flow this afternoon and also NW flow tonight in wake of passing cold front. Stratus/strato-cumulus field associated with this system remains a bit chaotic, but generally should see a trend to MVFR as the cold cyclonic northwest flow regimes becomes established tonight. Would also expect at least scattered rain/snow showers in advance of the front this evening the dynamic nature of the parent shortwave. For DTW...Winds will veer to WSW this afternoon and then NW late this evening as strong cold front passes. Will maintain TEMPO group this evening for rasn showers, but lack of moisture should keep this activity rather scattered in nature. Wind gusts should range between 20 and 25 knots at times. //DTW THRESHOLD PROBABILITIES... * Moderate in ceilings below 5000 ft tonight. * Low in crosswind thresholds being exceeded this evening. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Gale Warning from 1 AM to 11 AM EST Wednesday for LHZ362-363-462. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...DG/JD MARINE.......DG AVIATION.....DG You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Feb 14, 3:32 PM EST, 10 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 332 PM EST Tue Feb 14 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-150915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 332 PM EST Tue Feb 14 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150915- Lake St. Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 332 PM EST Tue Feb 14 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A Gale Warning is in effect for central Lake Huron late tonight. Refer to the latest marine forecasts and statements for additional information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Gale Warning remains in effect on Wednesday morning for central Lake Huron. Refer to the latest marine forecasts and statements for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.